A 21-year-old woman is brought in to the Emergency Department having collapsed at a nightclub. She is drowsy, sweating profusely and her temperature is 41 degrees C rectally. Her heart rate is 125 bpm and her blood pressure is 170/83 mmHg. Her pupils are dilated and react poorly to light. On examination of her nervous system she has increased muscle tone and hyperreflexia. 

Her blood results are shown below:

Hb: 12.4 g/dL
WCC: 9.4 x 109/L
Na: 121 mmol/L
K: 6.9 mmol/L
Urea:11.4 mmol/L
Creat: 178 mmol/L
INR: 2.4

1. What is the most likely cause for this presentation?

Show Answer

This presentation is highly suggestive of 3,4-methylenedioxy-methamphetamine (MDMA) ingestion. MDMA is a widely used recreational drug known as ‘ecstacy’, but is also referred to as ‘X’, ‘Molly’ and ‘Mandy’. It is a psychoactive drug that has both euphoric and empathogenic effects. MDMA stimulates the release and inhibits the reuptake of serotonin (5-HT) and other neurotransmitters, such as dopamine, to a lesser extent.

The exact incidence of Ecstasy use is unknown, but literature references that are based on surveys in student populations suggest a rate somewhere between 5% and 40%.

Use of MDMA in the hot and crowded conditions of nightclubs, raves and festivals can precipitate serotonin syndrome, as has happened in this case.

Serotonin syndrome is characterised by the presence of a triad of:

1. Autonomic hyperactivity
Features include hypertension, tachycardia, hyperthermia, mydriasis and sweating.

2. Neuromuscular abnormality
Features include tremor, clonus, hypertonicity and hyperreflexia

3. Mental status changes
Features include anxiety, agitation, confusion and coma.

2. What factors may have contributed to the hyponatraemia present in this patient?

Show Answer

There are numerous factors that are thought to potentially contribute to MDMA-associated hyponatraemia and the mechanism is complex.

Profuse sweating from dancing and a hot ambient environment can lead to excessive water intake, which ultimately results in a decreased concentration of sodium in the blood. Up to 2 litres of perspiration can be lost per hour under these circumstances.

The direct effects of MDMA on the central nervous system are also thought to cause central polydipsia, independent of perspiration or ambient temperature. This coupled with advice to partygoers to drink large volumes of water to avoid dehydration can result in ingestion of very large fluid volumes.

MDMA is also a recognized cause of the syndrome of inappropriate ADH production (SIADH), which causes a dilutional hyponatraemia.

Another potential contributing factor is that in MDMA users, gastrointestinal motility can decrease. This can result in a large static volume of electrolyte-free water accumulating in the lumen of the gastrointestinal tract. The retained water can absorbed abruptly through the gastrointestinal tract leading to acute hyponatremia.

3. What other complications could develop in this patient?

Show Answer

In addition to serotonin syndrome and hyponatraemia there are numerous other complications that can occur as a consequence of MDMA ingestion including:

  • Disseminated intravascular coagulation (DIC)
  • Rhabdomyolysis
  • Acute renal failure
  • Seizures
  • Cerebrovascular accident
  • Intracranial haemorrhage
  • Myocardial infarction
  • Arrhythmias
  • Acute hepatitis

4. How should this patient be managed?

Show Answer

A priority in the care of this patient should be the management of her hyperpyrexia. This can be achieved by a combination of cooling measures such as tepid sponging, the use of fans and the placement of cold packs in the axilla and groin.

The use of intravenous dantrolene (2.5 mg/kg body weight) should also be considered. Dantrolene is a postsynaptic muscle relaxant that lessens excitation-contraction coupling in muscle cells and is the primary drug used in the treatment of malignant hyperthermia.

Electrolytes and, more specifically, sodium values should be very carefully monitored and fluid management is critical. Patients with hyponatremia should not be resuscitated with hypotonic fluids because that will only aggravate their hyponatremia, putting them at risk of serious neurological consequences.

This patient would be best managed in the intensive care setting and should be carefully observed for the potential development of other complications, such as DIC and renal failure. Under these circumstances haemodialysis and/or the administration of blood clotting factors and heparin may be required.

Pin It on Pinterest